Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Criteria of algebraic independence with
multiplicities and interpolation determinants


Authors: Michel Laurent and Damien Roy
Journal: Trans. Amer. Math. Soc. 351 (1999), 1845-1870
MSC (1991): Primary 11J85; Secondary 11J04
Published electronically: January 19, 1999
MathSciNet review: 1475689
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We generalize Gel'fond's criterion of algebraic independence by taking into account the values of the derivatives of the polynomials, and show how the new criterion applies to proving results of algebraic independence using interpolation determinants. We also establish a new result of approximation of a transcendental number by algebraic numbers of bounded degree and size. It contains an earlier result of E. Wirsing and also a result announced by A. Durand.


References [Enhancements On Off] (What's this?)

  • 1. W. Dale Brownawell, Sequences of Diophantine approximations, J. Number Theory 6 (1974), 11–21. MR 0337803
  • 2. Alain Durand, Approximations algébriques d’un nombre transcendant, Cinquante ans de polynômes (Paris, 1988) Lecture Notes in Math., vol. 1415, Springer, Berlin, 1990, pp. 94–96 (French). MR 1044106, 10.1007/BFb0084880
  • 3. K. Geddes, S. Czapor and G. Labahn, Algorithms for Computer Algebra, Kluwer Academic Publishers, 1992, pp. 285-300. MR 96a:63049
  • 4. Michel Laurent, Sur quelques résultats récents de transcendance, Astérisque 198-200 (1991), 209–230 (1992) (French). Journées Arithmétiques, 1989 (Luminy, 1989). MR 1144324
  • 5. Michel Laurent, Linear forms in two logarithms and interpolation determinants, Acta Arith. 66 (1994), no. 2, 181–199. MR 1276987
  • 6. Patrice Philippon, Lemmes de zéros dans les groupes algébriques commutatifs, Bull. Soc. Math. France 114 (1986), no. 3, 355–383 (French, with English summary). MR 878242
  • 7. Damien Roy and Michel Waldschmidt, Quadratic relations between logarithms of algebraic numbers, Proc. Japan Acad. Ser. A Math. Sci. 71 (1995), no. 7, 151–153. MR 1363903
  • 8. D. Roy et M. Waldschmidt, Approximation diophantienne et indépendance algébrique de logarithmes, Ann. Sci. École Norm. Sup. 30 (1997), 753-796. CMP 98:03
  • 9. R. Tijdeman, On the algebraic independence of certain numbers, Nederl. Akad. Wetensch. Proc. Ser. A 74=Indag. Math. 33 (1971), 146–162. MR 0294264
  • 10. M. Waldschmidt, Linear independence of logarithms of algebraic numbers, The Institute of Mathematical Sciences, Madras, IMSc. Report 116, 1992.
  • 11. Michel Waldschmidt, Nombres transcendants, Lecture Notes in Mathematics, Vol. 402, Springer-Verlag, Berlin-New York, 1974 (French). MR 0360483
  • 12. Michel Waldschmidt, Suites colorées d’après G. V. Čudnovs′kiĭ, Séminaire Delange-Pisot-Poitou, 17e année (1975/76), Théorie des nombres: Fasc. 2, Exp. No. G21, Secrétariat Math., Paris, 1977, pp. 11 (French). MR 0480373
  • 13. Eduard Wirsing, Approximation mit algebraischen Zahlen beschränkten Grades, J. Reine Angew. Math. 206 (1961), 67–77 (German). MR 0142510

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 11J85, 11J04

Retrieve articles in all journals with MSC (1991): 11J85, 11J04


Additional Information

Michel Laurent
Affiliation: Institut de Mathématiques de Luminy, CNRS, 163 Avenue de Luminy, Case 907, 13288 Marseille Cédex 9, France
Email: laurent@iml.univ-mrs.fr

Damien Roy
Affiliation: Département de Mathématiques, Université d’Ottawa, 585 King Edward, Ottawa, Ontario, Canada K1N 6N5
Email: droy@mathstat.uottawa.ca

DOI: http://dx.doi.org/10.1090/S0002-9947-99-02216-3
Received by editor(s): March 12, 1997
Published electronically: January 19, 1999
Additional Notes: Second author partially supported by NSERC and CICMA
Article copyright: © Copyright 1999 American Mathematical Society